Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS St. Louis, MO

July 26, 2022Macoupin County, Madison County, Montgomery County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 26, 2022, 6:41 AM CDT for Macoupin County, Madison County, Montgomery County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2022, 6:41 AM CDT (11:41 UTC)
Expired
Jul 26, 2022, 9:35 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:00 AM CDTHEAVY RAIN 3.371 E Fidelity, ILAM OBSERVATION, RAIN CONTINUED.
Jul 26, 8:31 AM CDTFLASH FLOODMount Olive, ILONE CAR SUBMERGED DUE TO FLOODING IN THE MT. OLIVE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WGUS53 KLSX 261141
FFWLSX
ILC117-119-135-261745-
/O.NEW.KLSX.FF.W.0020.220726T1141Z-220726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
641 AM CDT Tue Jul 26 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southwestern Montgomery County in south central Illinois...
  Southern Macoupin County in southwestern Illinois...
  Northern Madison County in southwestern Illinois...

* Until 1245 PM CDT Tuesday.

* At 641 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alton, Bethalto, Litchfield, Staunton, Gillespie, East Alton, 
  Brighton, Mount Olive, Bunker Hill, Benld, Worden, Livingston, 
  Alhambra, Shipman, Wilsonville, Sawyerville, Mount Clare, East 
  Gillespie, Eagarville and Prairietown.

This includes the following State Parks...
	Beaver Dam State Park.

This includes the following highways...
	Interstate 55 in Illinois between exits 30 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3900 9015 3908 9015 3911 9015 3913 9015
      3918 9015 3919 9015 3922 9015 3925 9015
      3926 9015 3920 8966 3888 8964 3887 8963
      3890 9014

FLASH FLOOD...RADAR INDICATED

$$

Britt
1 follow-up statement
473 
WGUS73 KLSX 261435
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
935 AM CDT Tue Jul 26 2022

ILC117-119-135-261445-
/O.CAN.KLSX.FF.W.0020.000000T0000Z-220726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macoupin IL-Madison IL-Montgomery IL-
935 AM CDT Tue Jul 26 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MONTGOMERY 
COUNTY IN SOUTH CENTRAL ILLINOIS AND SOUTHERN MACOUPIN AND NORTHERN 
MADISON COUNTIES IN SOUTHWESTERN ILLINOIS...

Flood waters have receded. The heavy rain has ended. Flash flooding 
is no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3900 9015 3908 9015 3911 9015 3913 9015
      3918 9015 3919 9015 3922 9015 3925 9015
      3926 9015 3920 8966 3888 8964 3887 8963
      3890 9014

$$

Pfahler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:11 AM CDT, 30 minutes earlier.

Area forecast discussion, Jul 26, 6:11 AM CDT, 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
611 AM CDT Tue Jul 26 2022

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 401 AM CDT Tue Jul 26 2022

Active weather has unfolded and continues to play out through the
region this morning. The pattern will remain active through the
period with several items to address:

1) Thunderstorms have been training from sections of central and
northeast Missouri, southeastward through east-central Missouri and
into southwest Illinois.

2) Sections of southeast Missouri and southwest Illinois will clear
enough this afternoon to allow temperatures to climb into the 90s,
coupled with higher dewpoints that will result in heat index values
above 105 degrees.

3) Isolated afternoon and evening thunderstorms over southeast
Missouri and southwest Illinois could become strong to severe.

4) Additional showers and thunderstorms are expected to develop late
tonight into early Wednesday, some of which could result in locally
heavy rainfall.

The initial threat stems from what is becoming an increasingly
serious flash flooding situation across the region. Radar analysis
shows a line of convection extending east to west from interior
sections of Illinois through east-central Missouri back through
northwest Missouri. Thunderstorms are embedded within the line,
especially at the southern most edge of the activity. This coincides
along a mid-level CAPE gradient in conjunction with strong mid-level
warm air advection that is advancing southwest to northeast on a 40-
50 knot LLJ, overtop a surface stationary boundary that extends
across sections of southern Missouri and Illinois. Bufkit overviews
show warm cloud depths of 12k-14k feet or so along with SPC meso
analysis depicting a broad area of PWATs ranging from 2.00 to 2.40
inches. This has given rise to very heavy rainfall with widespread
amounts ranging from 1 to 4 inches. Localized rates of 2-3 inches
per hour have been noted with localized totals of 5-7+ inches being
reported in a line from Mexico, MO through the St. Louis Metro.
Despite dry weather, much of this is more than overcoming what was
originally high flash flood guidance thresholds. Convection extends
back through northwest Missouri with westerly propagation vectors
over northern Missouri turning southeast over the eastern sections
of the state. Activity is likely to continue through mid-morning
until the LLJ begins to wane and mid-level lift evacuates between
13z and 15z. Until then, anyone traveling this morning should be
advised that many roadways have been reported to having standing
water with additional rain potentially worsening conditions until
activity weakens.

As this initial round weakens/exits to the east from mid to late
morning, the focus will begin to shift toward the south. The
aforementioned stationary boundary begins to lift northeast as a
warm front from early to mid-afternoon. South of the front, cloud
cover will not be as thick and will even clear out enough to allow
temperatures to climb into the 90s. The combination of warmth and
dewpoints in the  70s will result in heat index values peaking
between 105-107 degrees over southeast Missouri and far southwest
Illinois. A heat advisory has been issued for the affected locations
and will run through 00z this evening.

The caveat with the heat will be the potential for isolated
afternoon and evening thunderstorms. As the stationary boundary
lifts north as a warm front, it will draw higher surface moisture
northward with dewpoints in the 70s. SBCAPE values over southeast
Missouri climb to 3,000+ J/kg with low level lapse rates of 8-9C.
While this will support isolated to perhaps widely scattered
thunderstorms, marginal 0-6 km shear of around 25 knots will limit
their organization. Mid-level lapse rates are modest at 6-7C.
Therefore, there will likely be a quick window from 20z to 02z, when
isolated thunderstorms could become strong to severe with damaging
wind gusts being the main threat. Hail is also possible, but with
the depth of the warmth, damaging hail will likely be harder to come
by.

Another round of rainfall is expected late tonight into early
Wednesday. Current thinking is that the warm front will stall once
again in a general east/west orientation south of I-70. Though CAMs
are slightly different in exact placement, the general consensus is
for the showers and thunderstorms to line up in an area along and
just south of I-70. The difference with this round is that mid-level
flow turns more westerly with a more compact LLJ speed max
positioned over central Missouri with a weak upper level trough
extending southwest of the broader upper low well to the north. This
should help shunt the mid-level disturbance eastward through early
Wednesday with a more localize heavy rain threat. Nonetheless,
should heavy rain fall over locations that already received rainfall
this morning, flooding thresholds will be much lower. This will have
to be monitored as the forecast pans out. Beyond this wave, yet
additional isolated thunderstorms will be possible during the day
Wednesday. Isolated strong/severe potential exists, but will likely
be conditional based on how things recover behind the exiting
morning convection.

Maples

.LONG TERM...  (Wednesday Night through Monday)
Issued at 425 AM CDT Tue Jul 26 2022

The active pattern that plays out over the first half of the week
will trend less active in the later half of the week into the
early portion of the weekend. The pattern becomes more active
once again late in the weekend into early next week.

The stalled surface boundary will remain draped across sections of
southern Missouri and southern Illinois late Wednesday night into
Thursday. In the meantime, a broad closed low will be positioned
over Canada and the northern Great Lakes. Yet another shortwave
will rotate southeast through the southwest periphery of the upper
longwave trough. The mid-level ridge remains sturdy over the
southeast CONUS with southwest flow ejecting moisture northward
into the region around the western edge of the ridge. There are
indications that a LLJ max will develop over southwest Missouri as
the upper shortwave rotates overhead. This will give rise to yet
another round of rainfall late Wednesday night into Thursday
morning. PWATs are once again above 2 inches, which could result
in locally heavy rainfall across sections of the forecast area.

The upper trough may have enough influence to nudge the boundary
and active zone further south, albeit gradual. Higher PWATs shift
to southern Missouri and southern Illinois with diurnal, isolated
to widely scattered storms possible Thursday afternoon. The
highest potential will stretch south of I-70 in closer proximity
to the surface boundary.

By late week, the surface front slowly pushes further south
thanks in part to a surface ridge building in from the north.
Though we do trend quieter, active weather may continue over
far southern sections of the forecast area pending the position of
the ridge and resulting position of the surface boundary.
Ensembles begin to diverge a bit more heading into the late
weekend and early next week, mainly due to the return flow and
surface front return north as a warm front behind the exiting
ridge. Confidence begins to decrease by late in the weekend.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 610 AM CDT Tue Jul 26 2022

Ongoing showers and thunderstorms will continue to result in high
impacts from just north of KCOU through the metro terminals this
morning. Thunderstorms embedded with in a broader shield of rain
have brought very heavy rain, reduced visibility and ceilings that
have bounced between low end MVFR and IFR categories. Activity is
expected begin tapering from west to east. KCOU will see the back
edge begin to work through between 12z-13z, while metro terminals
begin to taper between 13z-15z. Further north, KUIN will see less
in the way of the heavier thunderstorms that have impact metro
terminals, but will be impacted by low end MVFR ceilings with an
occasional bout of TSRA.

Once this initial wave of showers and thunderstorms moves out,
isolated showers and thunderstorms will be possible this
afternoon, but the best potential will be south of the terminals
over southeast Missouri. There will be a lull between this initial
round and another round tonight with VFR conditions this afternoon
into the evening. The next round will approach late tonight and
while VFR is largely expected to persist, the challenge will be
nailing down categorical reductions within thunderstorms.

Maples

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     89  75  88  74 /  80  70  50  50
Quincy          80  70  84  68 /  70  30  30  30
Columbia        90  71  88  71 /  40  70  50  50
Jefferson City  91  72  89  72 /  30  70  50  50
Salem           86  74  85  71 /  90  60  60  60
Farmington      94  74  89  71 /  30  50  50  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...IL...&&

WFO LSX
Hazardous weather outlook, Jul 26, 4:24 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
424 AM CDT Tue Jul 26 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
424 AM CDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Training thunderstorms will continue mid-morning with very heavy
rainfall posing a threat for flash flooding. The threat will be
greatest from central Missouri through east-central Missouri into
southwest Illinois. A flash flood watch continue through 9AM.

Isolated thunderstorms over southeast Missouri and far southwest
Illinois may become strong to severe from mid-afternoon into this
evening. The primary threat will be damaging winds. Hail is also
possible but will be a lower threat.

Additional thunderstorms are expect overnight tonight. Locally heavy
rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms over parts of the area each day.

Isolated strong to severe thunderstorms are possible Wednesday
afternoon and evening, mainly over southeast Missouri and southwest
Illinois. The primary threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Maples

In the hours before

Local storm report, Jul 26, 6:18 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLASH FLOOD      1 WNW SAINT LOUIS       38.64N 90.27W
07/26/2022                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            MULTIPLE VEHICLES STRANDED IN FLOOD WATERS
            AT FOREST PARK PKWY AND KINGSHIGHWAY.

&&

CVKING
Local storm report, Jul 26, 6:20 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     FLASH FLOOD      1 S BRENTWOOD           38.61N 90.35W
07/26/2022                   ST. LOUIS          MO   PUBLIC

            SOCIAL MEDIA SHOWS FLASH FLOODING ALONG DEER
            CREEK NEAR BRENTWOOD AND MARSHALL ROAD.

&&

CVKING
Local storm report, Jul 26, 6:26 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     FLASH FLOOD      SAINT LOUIS             38.64N 90.19W
07/26/2022                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            VEHICLE STRANDED IN HIGH WATER AT N.
            BROADWAY AND CARRIE.

&&

CVKING
Local storm report, Jul 26, 6:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     FLASH FLOOD      2 ENE CLAYTON           38.65N 90.30W
07/26/2022                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            THREE VEHICLES COMPLETELY SUBMERGED 900
            BLOCK OF NORTH SKINKER.

&&

CVKING
Local storm report, Jul 26, 6:35 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     FLASH FLOOD      2 NNE COTTLEVILLE       38.78N 90.64W
07/26/2022                   ST. CHARLES        MO   PUBLIC

            WOODLANDS SPORTS COMPLEX UNDER WATER DUE TO
            FLASH FLOODING OF DARDENNE CREEK.

&&

CVKING
Local storm report, Jul 26, 6:36 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLASH FLOOD      2 SSW HILLSDALE         38.66N 90.30W
07/26/2022                   ST. LOUIS          MO   PUBLIC

            MULTIPLE CARS SUBMERGED IN UNIVERSITY CITY
            NEAR OLIVE BLVD.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:42 AM CDTHeat AdvisoryLSXRandolph8 hr
Jul 26, 2:47 AM CDTFlash Flood WarningLSXMadison, Monroe, Saint Clair8 hr
Jul 26, 3:15 AM CDTFlash Flood WarningLSXBond, Fayette, Marion, Montgomery6 hr
Jul 26, 4:19 AM CDTFlash Flood WarningLSXClinton, Washington6 hr
Jul 26, 10:17 AM CDTAreal Flood WarningLSXClinton, Washington6 hr
Jul 26, 10:42 AM CDTAreal Flood WarningLSXMadison, Saint Clair6 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.